Kansas, 2013

Tornado and Hail in Kansas, May 28, 2013

May 28, 2013 · NWS DDC · 22 events in 6 counties and zones

An upper level short wave through moved into the plains helping to produce the necessary lift along a retreating dry line to produce thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave through moved into the plains helping to produce the necessary lift along a retreating dry line to produce thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 2:18 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 28, 2:18 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE MAY 28 2013

...UPDATED LONG TERM SECTION...

.SYNOPSIS...
ISSUED AT 1202 AM CDT TUE MAY 28 2013

AT 00Z TUESDAY A 70KT 300MB JET WAS LOCATED OVER WESTERN KANSAS
WITH DIFLUENT FLOW NEAR THE RIGHT ENTRANCE REGION LOCATED NEAR
WESTERN OKLAHOMA. BETTER DIFLUENT FLOW WAS OBSERVED ACROSS
NEBRASKA NEAR THE LEFT EXIT REGION OF THIS 300MB JET. A 500MB
THERMAL TROUGH WAS LOCATED ACROSS WESTERN KANSAS AT 00Z TUESDAY
WITH ANOTHER 500MB TROUGH EVIDENT ACROSS EASTERN ARIZONA/WESTERN
NEW MEXICO. THE 700MB TEMPERATURES RANGED FROM +12C TO +13C ACROSS
EASTERN COLORADO, EASTERN NEW MEXICO, PANHANDLE OF TEXAS AND
WESTERN KANSAS. A WEDGE OF HIGHER 700MB DEWPOINTS EXTENDED FROM
WEST TEXAS INTO WESTERN OKLAHOMA. AN 850MB LOW APPEARS TO BE
LOCATED ACROSS WESTERN KANSAS. 850MB MOISTURE RETURN STRETCHED
FROM CENTRAL TEXAS INTO NORTH CENTRAL KANSAS. A WEDGE OF HIGHER
DEWPOINTS DID APPEAR TO BE WRAPPING AROUND THE 850MB LOW EARLIER
THIS EVENING. TEMPERATURES ACROSS SOUTHWEST KANSAS AT 00Z TUESDAY
VARIED FROM 28C TO 30C. HIGHS ON MONDAY IN THIS AREA OF WARM 850MB
AIR RANGED FROM 94 AT ELKHART TO 100 DEGREES AT DODGE CITY. AT THE
SURFACE A DRYLINE EXTENDED SOUTH FROM AN AREA OF LOW PRESSURE
LOCATED NEAR NORTH CENTRAL KANSAS. ANOTHER SURFACE BOUNDARY
EXTENDED SOUTHWEST OF THIS SURFACE LOW INTO SOUTHEAST COLORADO.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 133 PM CDT TUE MAY 28 2013

AS THE UPPER SOUTHWESTERLY FLOW AHEAD OF A LARGE SCALE TROUGH OVER
UTAH AND ARIZONA KEEPS PUMPING A SYNOPTIC SCALE UPPER LIFT OVER
KANSAS, A SURFACE FRONT OVER WESTERN KANSAS WITH A TRAILING DRY LINE
WILL SLOWLY RETROGRADE TO THE WEST THIS EVENING.  THIS FRONT AND
DRY LINE COMBINATION WILL SERVE AS FOCUS BOUNDARIES FOR THUNDERSTORM
INITIATION.  LOOKING AT THE FORECAST SOUNDINGS FOR THE AREA EAST OF
COLDWATER TO KINSLEY TO LARNED, SOME OF THESE CELLS COULD GROW
STRONG VERY QUICKLY AND PERHAPS PRODUCE LARGE HAIL.  THE HAIL SIZE
APPLICATION PRODUCED JUST LARGER THAN GOLF BALL SIZE.  SO, FROM ABOUT
22Z THIS AFTERNOON THROUGH AROUND MIDNIGHT, SEVERE STORMS WILL BE
POSSIBLE, DURING THE EVENING IN THE AREA DEFINED ABOVE, THEN WILL
SHIFT TOWARD THE NORTHEAST AS THE FRONT LIFTS NORTH.  THE EARLY
OVERNIGHT PRECIPITATION CHANCES WILL BE MAINLY NORTHEAST OF A LINE
FROM DIGHTON TO LARNED TO SAINT JOHN.

TOMORROW WILL HAVE THE UPPER WAVE TROUGH SWING THROUGH WESTERN
KANSAS.  THE FRONT AND DRY LINE WILL PUSH BACK ACROSS SOUTHWESTERN
KANSAS.  THERE IS LIKELY TO BE MORE SEVERE STORMS WEDNESDAY
AFTERNOON, BUT THEY MAY NOT BE AS STRONG AS TODAY.  FORECAST
SOUNDINGS SUGGEST UP TO GOLF BALL SIZE HAIL IS POSSIBLE WEDNESDAY
AFTERNOON.  WILL INCLUDE THIS IN THE WEATHER TYPE FOR THEN.  ANOTHER
WEATHER PROBLEM IS THE WIND WEDNESDAY.  THE GRADIENT LOOKS TIGHT
ENOUGH TO PRODUCE 20G35MPH WINDS.  THUS, AM PLANNING ON A WIND
ADVISORY, PER DISCUSSION WITH ICT, FROM ABOUT 15Z TO 02Z WEDNESDAY.

THE TEMPERATURE FORECAST DID NOT CHANGE.  MINIMUMS TONIGHT SHOULD
RANGE FROM NEAR 60F DEGREES ALONG THE COLORADO BORDER TO THE MID 60S
AT HAYS, DODGE CITY AND LIBERAL, TO AROUND 70F DEGREES IN THE
COLDWATER AND MEDICINE LODGE AREAS.  OVERALL, WEDNESDAY'S MAXIMUM
TEMPERATURES WILL BE DOWN FROM TODAY'S HIGHS.  MAXIMUM TEMPERATURES
WEDNESDAY WILL RANGE FROM THE UPPER 70S IN THE PRATT AND COLDWATER
AREAS TO AROUND THE 90F DEGREE MARK FROM SCOTT CITY TO GARDEN CITY
TO LIBERAL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 318 PM CDT TUE MAY 28 2013

A SURFACE COLD FRONT IS ANTICIPATED TO MOVE ACROSS WESTERN KANSAS
WEDNESDAY NIGHT INTO THURSDAY AS THE UPPER LEVEL SHORTWAVE
STRENGTHENS AND BECOMES AN UPPER LEVEL LOW ACROSS THE NORTHERN
PLAINS. DEPENDING ON THE SPEED OF THIS FRONT A FEW THUNDERSTORMS
COULD FORM ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON
BEFORE MOVING INTO WICHITA'S FORECAST AREA IN THE LATE AFTERNOON AND
EVENING. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH
PARTLY CLOUDY SKIES. WINDS WILL GENERALLY BE FROM THE WEST TO
SOUTHWEST WITH THE EXCEPTION OF CENTRAL AND SOUTH CENTRAL KANSAS
WHERE SOUTHERLY WINDS WILL BE FELT THROUGHOUT THE DAY. WINDS THEN
SHIFT TO MORE OF A NORTHERLY DIRECTION THURSDAY NIGHT. HIGHS
THURSDAY ARE FORECASTED TO RANGE FROM THE LOWER 80S ACROSS WEST
CENTRAL KANSAS TO AROUND 90 DEGREES ACROSS THE KS/OK BORDER. LOWS
THURSDAY AND FRIDAY MORNING ARE FORECASTED TO RANGE FROM THE MID 50S
ACROSS WEST CENTRAL KANSAS TO UPPER 60S ACROSS SOUTH CENTRAL KANSAS.

THE AFOREMENTIONED SURFACE FRONT THEN STALLS OUT ACROSS NORTHERN
OKLAHOMA ON FRIDAY WITH THE UPPER LEVEL LOW CONTINUING TO SPIN
ACROSS THE NORTHERN PLAINS. A WEAK SHORTWAVE IS DEPICTED TO MOVE
AROUND THE PERIPHERY OF THIS LOW AND MOVE ACROSS KANSAS AND
OKLAHOMA. THIS MAY ALLOW A FEW STORMS TO FORM ACROSS SOUTH CENTRAL
KANSAS FRIDAY NIGHT INTO SATURDAY MORNING. HOWEVER, MOST OF THE
ACTIVITY SHOULD REMAIN ACROSS OKLAHOMA. THE REMAINDER OF THE
FORECAST AREA SHOULD REMAIN DRY WITH LIGHT NORTHERLY WINDS. HIGHS
FRIDAY ARE FORECASTED TO BE IN THE 80S WITH CLOSE TO 90 DEGREES
ACROSS THE KS/OK BORDER. LOWS SATURDAY MORNING ARE EXPECTED TO RANGE
FROM THE LOWER 50S ACROSS WEST CENTRAL KANSAS TO LOWER 60S ACROSS
SOUTH CENTRAL KANSAS.

THE UPPER LEVEL LOW MOVES EAST THIS WEEKEND WITH AN UPPER LEVEL
RIDGE OF HIGH PRESSURE BUILDING ACROSS THE SOUTHERN ROCKIES AND
SOUTHERN PLAINS. TOWARDS THE SURFACE, A DOME OF HIGH PRESSURE WILL
MOVE DOWN THROUGH THE PLAINS SATURDAY THEN TO THE EAST OF THE
FORECAST AREA SUNDAY. THESE FEATURES SHOULD SUPPRESS ANY SIGNIFICANT
WEATHER FROM OCCURRING WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS.
THIS DOME OF HIGH PRESSURE WILL ALSO BRING DOWN SLIGHTLY COOLER
TEMPERATURES WITH HIGHS SATURDAY AND SUNDAY RANGING FROM THE UPPER
70S ACROSS CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS THE KS/OK
BORDER.

MID RANGE MODELS SUGGEST LEE TROUGHING TO REDEVELOP ACROSS EASTERN
COLORADO EARLY NEXT WEEK AS AN UPPER LEVEL SHORTWAVE MOVES INTO THE
INTERMOUNTAIN WEST. A FEW DISTURBANCES MAY MOVE UNDER THIS FEATURE
AND MOVE INTO THE CENTRAL HIGH PLAINS. IF THIS VERIFIES, STORM
CHANCES WILL INCREASE ACROSS WESTERN KANSAS. TEMPERATURES SHOULD
INCREASE BACK INTO THE 90S BY TUESDAY WITH LOWS IN THE 50S MONDAY
MORNING AND 60S TUESDAY MORNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1234 PM CDT TUE MAY 28 2013

MVFR CIGS WILL START THE FORECAST OUT, WITH CIGS MAINLY IN THE
BKN-OVC014 RANGE. THIS LOW STRATOCU DECK SHOULD BURN OFF AND
SCATTER OUT BY 19 TO 20Z, AND THEN THE WINDS WILL SHIFT TO
SOUTHEAST AT 13G22KT. AS A SURFACE GRADIENT INCREASES THIS AFTER,
THE WINDS WILL INCREASE SLIGHTLY MORE OVERNIGHT FROM THE SOUTHEAST
AT 16G24KT. THERE WILL BE A FEW THUNDERSTORMS AFTER 22Z TODAY, BUT
THEY SHOULD STAY EAST OF THE TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  61  85 /  20  50  50  10
GCK  63  90  58  86 /  20  30  40  10
EHA  61  88  57  89 /  20  20  10  10
LBL  64  91  59  90 /  20  30  20  10
HYS  65  83  62  82 /  40  50  70  30
P28  70  79  66  86 /  30  60  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR KSZ030-031-
045-046-064>066-077>081-086>090.

&&

SYNOPSIS...BURGERT
SHORT TERM...BURKE
LONG TERM...HOVORKA_42
AVIATION...BURKE
Hazardous weather outlook, May 28, 3:21 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT TUE MAY 28 2013

KSZ030-031-043>046-061>066-074>081-084>090-290930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CDT TUE MAY 28 2013 /321 AM MDT TUE MAY 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY THIS EVENING, NORTHEAST OF A LAKIN TO MEADE
LINE. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF BASEBALLS, AND
DAMAGING WIND GUSTS UP TO 65 MPH. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE EARLY THIS EVENING ACROSS WEST CENTRAL AND NORTH CENTRAL
KANSAS.

ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED WEST OF HIGHWAY 83
LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS THROUGH THE END OF THE WEEK.
THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE
DAYS...ALTHOUGH WEDNESDAY WILL HAVE THE BEST RISK FOR ORGANIZED
SEVERE THUNDERSTORMS.

IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE
POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS ON WEDNESDAY AND
THURSDAY. THESE CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER
LEVELS...MAINLY WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 6 PM NORTHEAST OF A
LAKIN TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The radar

The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Meade

When
May 28, 3:20 PM CST
Where
Meade County, 10.88 mi SSW of Meade State Park
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.020, -100.480

Thunderstorm Wind, Clark

When
May 28, 3:30 PM CST
Where
Clark County, 1.65 mi W of Englewood
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.030, -100.010

Several old barns were damaged and a roof was torn off a lean to shed.

Thunderstorm Wind, Clark

When
May 28, 3:30 PM CST
Where
Clark County, 0.88 mi NW of Englewood
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -99.990

Twelve inch diameter tree limbs were broken by the high wind. In addition, a few old outbuildings were destroyed and some siding on an old church was blown off.

Thunderstorm Wind, Clark

When
May 28, 3:30 PM CST
Where
Clark County, 0.88 mi NW of Englewood
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -99.990

There was major tree damage done across all of Englewood.

Thunderstorm Wind, Clark

When
May 28, 3:30 PM CST
Where
Clark County, 3.59 mi WNW of Englewood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.050, -100.040

Wind gusts to 70 MPH were reported with three inch diameter tree limbs blown down.

Hail, Meade

When
May 28, 3:45 PM CST
Where
Meade County, 5.88 mi WSW of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -100.520

The hail was mostly dime sized.

Thunderstorm Wind, Comanche

When
May 28, 3:58 PM CST
Where
Comanche County, 3.38 mi WNW of Buttermilk
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -99.390

There was unspecified wind damage done by the high wind.

Hail, Comanche

When
May 28, 4:08 PM CST
Where
Comanche County, 8.58 mi SSE of Wilmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.210, -99.180

Hail, Meade

When
May 28, 4:30 PM CST
Where
Meade County, 4.96 mi SSW of Meade State Park
Measured
1.75 in hail
Reported by
Public
Coordinates
37.100, -100.440

The hail was several inches deep and the largest stones were the size of golf balls.

Hail, Meade

When
May 28, 4:30 PM CST
Where
Meade County, 4.62 mi WSW of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -100.500

Hail, Meade

When
May 28, 4:40 PM CST
Where
Meade County, 3.02 mi NE of Meade State Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.200, -100.380

Hail, Comanche

When
May 28, 5:00 PM CST
Where
Comanche County, 14.21 mi ESE of Buttermilk
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -99.080

Hail, Clark

When
May 28, 5:10 PM CST
Where
Clark County, 9.78 mi SSE of Sitka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -99.600

Hail, Clark

When
May 28, 5:20 PM CST
Where
Clark County, 7.1 mi SSE of Sitka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -99.640

Hail, Comanche

When
May 28, 5:33 PM CST
Where
Comanche County, 3.38 mi WNW of Buttermilk
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.110, -99.390

Tornado, Rush

When
May 28, 5:40 PM CST to 5:45 PM CST
Where
Rush County, 2 mi S of Otis to 1.38 mi S of Otis
Rating
EF0
Path length
0.62 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.501, -99.050

A rope tornado did not cause any damage as it moved south.

Hail, Comanche

When
May 28, 6:02 PM CST
Where
Comanche County, 5.86 mi SE of Coldwater Stark Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -99.260

Hail, Meade

When
May 28, 6:15 PM CST
Where
Meade County, 15.6 mi SE of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -100.130

Hail, Ellis

When
May 28, 6:55 PM CST
Where
Ellis County, 0.88 mi SW of Schoenchen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -99.330

Hail, Ellis

When
May 28, 7:12 PM CST
Where
Ellis County, 1.38 mi N of Victoria
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.870, -99.150

Thunderstorm Wind, Pawnee

When
May 28, 8:45 PM CST
Where
Pawnee County, 1.77 mi ESE of Frizell
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -99.190

Power lines were blown down by the high wind.

Thunderstorm Wind, Pawnee

When
May 28, 8:45 PM CST
Where
Pawnee County, 5.14 mi ESE of Ash Valley
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -99.140

Six to eight inch diameter tree limbs were blown down by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458110, 458126, 458133, 458136, 458137, 458111, 458138, 458139, 458112, 458113, 458114, 458115, 458116, 458117, 458118, 458123, 458119, 458120, 458121, 458122, 458134, 458135.